Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 6:04 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 26 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 6:04 PM CDT (23:04 UTC)
- Expired
- Mar 19, 2018, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:18 PM CDT | TSTM WND DMG | 2 E Lester, AL | POSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR LESTER. |
| Mar 19, 6:30 PM CDT | TSTM WND DMG | 1 Wnw Elkmont, AL | HWY 127 IN ELKMONT BLOCKED WITH TREES. |
| Mar 19, 6:36 PM CDT | TSTM WND DMG | 3 Wsw Ardmore, AL | TREE BRANCHES DOWN, TREES SPLIT, AND SIGNS BLOWN OVER NEAR THE ALABAMA WELCOME CENTER ON I-65. TIME ESTIMATED FROM RADAR. POSSIBLE TORNADO. |
| Mar 19, 6:40 PM CDT | TSTM WND DMG | 5 S Elkton, AL | APPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES ON ROLIN HOLLOW ROAD. |
| Mar 19, 6:40 PM CDT | HAIL 2.5 | 5 S Elkton, AL | STORM CHASER REPORTED TENNIS BALL SIZE HAIL ON ROLIN HOLLOW ROAD. |
| Mar 19, 6:40 PM CDT | TSTM WND DMG | 5 S Elkton, TN | APPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES. |
| Mar 19, 6:40 PM CDT | TSTM WND DMG | 5 S Elkton, TN | APPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES ON ROLIN HOLLOW ROAD. |
| Mar 19, 6:40 PM CDT | HAIL 2.5 | 5 S Elkton, TN | STORM CHASER REPORTED TENNIS BALL SIZE HAIL ON ROLIN HOLLOW ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WFUS54 KHUN 192304
TORHUN
ALC077-083-192330-
/O.NEW.KHUN.TO.W.0008.180319T2304Z-180319T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
604 PM CDT MON MAR 19 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northeastern Lauderdale County in northwestern Alabama...
Northern Limestone County in north central Alabama...
* Until 630 PM CDT
* At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lexington, or 19 miles south of Lawrenceburg,
moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ardmore around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Good
Springs, Lester, Holland Gin, Mt Rozell and Leggtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3499 8683 3489 8681 3489 8736 3500 8740
TIME...MOT...LOC 2304Z 259DEG 39KT 3497 8730
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Stumpf1 follow-up statement
404
WWUS54 KHUN 192314
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
614 PM CDT MON MAR 19 2018
ALC077-192323-
/O.CAN.KHUN.TO.W.0008.000000T0000Z-180319T2330Z/
Lauderdale AL-
614 PM CDT MON MAR 19 2018
...THE TORNADO WARNING FOR NORTHEASTERN LAUDERDALE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama...and Middle Tennessee.
LAT...LON 3499 8683 3489 8681 3489 8721 3500 8721
TIME...MOT...LOC 2313Z 259DEG 39KT 3499 8718
$$
ALC083-192330-
/O.CON.KHUN.TO.W.0008.000000T0000Z-180319T2330Z/
Limestone AL-
614 PM CDT MON MAR 19 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHERN
LIMESTONE COUNTY...
At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles east of Lexington, or 16 miles southwest of
Pulaski, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ardmore around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Leggtown, Good Springs, Lester, Elkmont and Holland Gin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3499 8683 3489 8681 3489 8721 3500 8721
TIME...MOT...LOC 2313Z 259DEG 39KT 3499 8718
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
StumpfWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:58 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 19, 1:58 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 158 PM CDT Mon Mar 19 2018 .NEAR TERM...(Tonight) Issued at 158 PM CDT Mon Mar 19 2018 At early afternoon, the surface low was located across the Ozarks with an attendant warm front across the northern MS Delta to near Jasper Alabama to near Macon Georgia. The low stratus has been quite persistent this morning with ceilings between 800 and 1200 feet in most areas. However, the latest G16 satellite trends show some notable clearing with breaks across central Alabama and back into Mississippi. Regional radar imagery shows several persistent clusters across central/northern Alabama with mostly small hail reports so far. In the near term, expect the environment across northern Alabama and southern Tennessee to continue to destabilize over the next several hours. This will be aided by an increasing low to mid level jet noted on satellite imagery entering northern Mississippi. The sounding profiles from the high res/short term guidance would support supercell structures with strong rotating updrafts between 22z and 03z and that is reflected well in the SPC outlooks. Without going into too many more details, a potentially volatile setup will be in place across the region this afternoon/evening. In fact, the latest HRRR and CAM guidance maximize the updraft helicity across north central and northeast Alabama at and just after sunset. The cold front should shut down the severe weather threat from west to east pretty quickly this evening. After a brief period of clearing with the dry slot/jet max behind the front the deep upper trough will swing across resulting in a stratus lower beneath an inversion. .SHORT TERM...(Tuesday through Wednesday) Issued at 158 PM CDT Mon Mar 19 2018 A breezy and chilly day will be in store for the Tennessee Valley on Tuesday as the upper low rotates through. As the thermal trough swings across late Tuesday/Tuesday night there may be enough lingering moisture to allow a brief and spotty changeover to snow. Not expecting much if any impacts given the light/brief nature of the precipitation and the warm ground temperatures. Clearing but continued cool weather anticipated on Wednesday as the upper low lifts off the eastern seaboard. .LONG TERM...(Wednesday night through Sunday) Issued at 158 PM CDT Mon Mar 19 2018 In the extended period, generally northwest flow will dominate initially before northern stream energy breaks down the upper level ridge. A cool and dry pattern on Thursday will give way to an approaching weak warm front by Thursday night into Friday. There appears to be some uncertainy with the available moisture with this system and have leaned toward the lower end of guidance. As the flow become more westerly and eventually southwesterly higher rain chances and eventually thunderstorm chances will return to the area by the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Mar 19 2018 Active weather anticipated at both terminal locations over the next 24 hours. Currently IFR ceilings were noted due to a large expanse of stratus covering the region. This stratus will very slowly diminish and lift through the early afternoon hours as a warm front lifts northward. However, conditions will become more favorable for convection/thunder ahead of an approaching cold front and have included VCTS for this aftn/early evening at both locations. Also included a TEMPO window for more significant convection and associated wind gusts. Storms may be capable of producing damaging hail but did not include in TAFs. The storms are anticipated to swing east of the area after 03z with some clearing noted late evening/overnight. However, stratus is once again expected to overspread the area toward Tuesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...15 LONG TERM...15 AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 510 PM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-201315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 510 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Severe thunderstorms will spread eastward across the Tennessee Valley this evening ahead of an approaching storm system. All modes of severe weather including very large hail up to baseball size, damaging winds, and tornadoes can be expected. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is expected through this evening.
In the hours before
Special weather statement, Mar 19, 5:21 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT MON MAR 19 2018
ALZ008-010-192300-
Marshall AL-De Kalb AL-
521 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 45
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Crossville, Sylvania, Fyffe, Powell, Geraldine and Little
River Falls.
LAT...LON 3448 8558 3444 8558 3437 8563 3427 8613
3444 8620 3448 8609 3446 8608 3449 8599
3457 8587 3470 8555 3453 8551
TIME...MOT...LOC 2221Z 249DEG 39KT 3435 8608
StumpfLocal storm report, Mar 19, 5:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNE RED BAY 34.46N 88.13W
03/19/2018 E1.75 INCH FRANKLIN AL EMERGENCY MNGR
REPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.
&&
TPBLocal storm report, Mar 19, 5:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 10 NE VINA 34.48N 87.95W
03/19/2018 M2.75 INCH FRANKLIN AL EMERGENCY MNGR
BASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.
&&
TPBSpecial weather statement, Mar 19, 5:38 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Huntsville AL 538 PM CDT MON MAR 19 2018 ALZ001-005-192330- Lauderdale AL-Limestone AL- 538 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 630 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near St. Florian, or 11 miles north of Florence, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Killen, Lexington, St. Florian, Underwood-Petersville, Elkmont, Anderson, Lester, Green Hill and Good Springs. LAT...LON 3499 8695 3489 8693 3483 8767 3500 8772 TIME...MOT...LOC 2238Z 258DEG 36KT 3495 8760 Stumpf
Local storm report, Mar 19, 6:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG RUSSELLVILLE 34.50N 87.72W
03/19/2018 FRANKLIN AL BROADCAST MEDIA
TREE DOWN ACROSS EAST LAWRENCE STREET IN
RUSSELLVILLE. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
BCCLocal storm report, Mar 19, 6:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 1 E RUSSELLVILLE 34.51N 87.72W
03/19/2018 FRANKLIN AL AMATEUR RADIO
TREES AND POWER LINES DOWN ALONG HIGHWAY 43.
POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:00 AM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| Mar 19, 8:59 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 19, 11:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 19, 12:23 PM CDT | Special Weather Statement | HUN | Colbert | 37 min |
| Mar 19, 12:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 29 min |
| Mar 19, 12:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Mar 19, 1:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| Mar 19, 1:38 PM CDT | Tornado Warning | HUN | Colbert | 23 min |
| Mar 19, 2:13 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | HUN | Limestone | 39 min |
| Mar 19, 2:41 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 34 min |
| Mar 19, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 47 min |
| Mar 19, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 35 min |
| Mar 19, 4:01 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Mar 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Mar 19, 4:58 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 19, 5:13 PM CDT | Tornado Warning | HUN | Colbert | 15 min |
| Mar 19, 5:20 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:21 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Mar 19, 5:27 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 19, 5:38 PM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| Mar 19, 5:54 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:57 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 48 min |
| Mar 19, 6:02 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 28 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Limestone, Madison | 35 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Cullman, Lawrence, Morgan | 35 min |
| Mar 19, 6:48 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 27 min |
| Mar 19, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 6:55 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Mar 19, 6:57 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.